Arkansas, 2011

Hail and Damaging Wind in Arkansas, September 14, 2011

September 14, 2011 · NWS LZK · 4 events in 3 counties and zones

A cold front moved into Arkansas on the 14th. As the front met up with hot, humid air, thunderstorms were triggered and a few of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved into Arkansas on the 14th. As the front met up with hot, humid air, thunderstorms were triggered and a few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 14, 1:24 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 14, 1:24 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
224 PM CDT WED SEP 14 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
LATEST SURFACE/UPPER AIR ANALYSTS PLACES COLD FRONTAL BOUNDARY
ROUGHLY FROM WEST PLAINS MISSOURI TO JUST SOUTH OF FORT SMITH AND
CONTINUING TO SINK SLOWLY TO THE SOUTH. WEAK LOW PRESSURE WAS
SITTING ON THE BOUNDARY WHILE A MCV WAS LOCATED OVER SOUTHEAST
KANSAS/NORTHEAST OKLAHOMA.

LATEST RADAR RETURNS INDICATE HEAVIEST OF THE PRECIPITATION REMAINS
ASSOCIATED WITH THE MCV AND OVER SOUTHWEST MISSOURI. SCATTERED
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ALONG THE FRONTAL
BOUNDARY AND STILL EXPECTING THE MAJORITY OF THE PRECIPITATION TO
EXIT THE REGION EARLY THIS EVENING. LIGHT PRECIP WILL CONTINUE
THROUGH THE AFTERNOON HOURS AND WILL INCLUDE A PRE FIRST PERIOD
FORECAST TO THIS AFTERNOONS PACKAGE. ALL SHORT TERM MODELS IN GOOD
AGREEMENT WITH THIS SYSTEM AND THROUGH THE ENTIRE PERIOD AND WILL
SIMPLY USE A BLEND OF SOLUTIONS THIS AFTERNOON.

RAIN CHANCES WILL DIMINISH BEHIND THE BOUNDARY WHICH IS EXPECTED TO
STALL TO THE SOUTH OF THE AREA AS IT ENCOUNTERS UPPER RIDGING
LOCATED IN THE GULF. AS STRONG CANADIAN HIGH PRESSURE DROPS INTO THE
NORTHERN PLAINS...CONSIDERABLY COOLER AND DRIER AIR WILL BE USHERED
INTO THE REGION ON NORTHEAST WINDS. TEMPERATURES BOTH THURSDAY AND
FRIDAY WILL BE WELL BELOW NORMAL FOR A MUCH WELCOMED TASTE OF FALL
ACROSS THE STATE.

MODELS REMAIN CONSISTENT IN BRINGING UPPER LEVEL ENERGY INTO THE
STATE FRIDAY AND GENERATING PRECIPITATION. NOT SURE HOW MUCH ACTUAL
RAIN WILL MAKE IT THROUGH THE LOW LEVEL DRY AIR BUT WILL HOLD ONTO
SOME POPS TO ACCOUNT FOR THIS WAVE. MEANWHILE...THE CANADIAN HIGH
PRESSURE TO THE NORTH WILL BE SHIFTING TO THE EAST ALLOWING THE
AFOREMENTIONED STALLED FRONT TO BEGIN TO LIFT BACK TOWARDS THE NORTH
AS A WARM FRONT. ADDITIONAL SHORT WAVE ENERGY WILL INTERACT WITH THE
FRONT WITH THE NAM MUCH MORE AGGRESSIVE VERSUS THE REMAINDER OF THE
MODELS. WILL GO A BIT ON THE CONSERVATIVE SIDE FOR SATURDAY WITH THE
BEST CHANCES FOR RAIN OVER THE WEST AND NORTH.

OUR COOL DOWN WILL BE BRIEF AS TEMPERATURES BEGIN TO WARM AGAIN
STARTING ON FRIDAY WITH ABOVE NORMAL TEMPERATURES RETURNING BY
SATURDAY. MAV/MEX NUMBERS LOOK REASONABLE AND ARE GENERALLY
ACCEPTED.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FAIRLY ACTIVE PATTERN WILL BE IN PLACE THROUGH THE LONG TERM
PERIOD...WITH PRECIP CHANCES EXPECTED THROUGH MUCH OF THE PERIOD. AT
THE START OF THE LONG TERM...AR WILL BE IN WEST TO SLIGHTLY SW FLOW
ALOFT. DISTURBANCES WILL PASS OVER THE REGION IN THIS
FLOW...INCREASING POPS FOR MUCH OF THE CWA FOR SUN INTO MON. AS A
RESULT OF INCREASED POPS AND RESULTING CLOUD COVER...EXPECT TEMPS TO
DROP SOME INTO EARLY NEXT WEEK...BUT WITH HIGHS REMAINING GENERALLY
IN THE 80S FOR HIGHS. THE INCREASED MOISTURE WILL KEEP LOWS
GENERALLY IN THE 60S TO LOW 70S.

BY LATE IN THE PERIOD...THE FORECAST BECOMES A BIT MORE UNCERTAIN AS
MED RANGE MODELS REMAIN DIFFERENT IN THE MOVEMENT OF AN UPPER
LOW/OPEN TROUGH ACROSS THE CENTRAL CONUS. THE ECMWF IS FAR MORE
AGGRESSIVE WITH THE STRENGTHENING OF AN UPPER TROUGH...AND MOVING
THIS FEATURE FURTHER SOUTH INTO THE MID MS RIVER VALLEY REGION. THIS
WOULD PUSH A COLD FRONT SOUTH ACROSS THE CWA LATE IN THE PERIOD.
HOWEVER...THE LATEST GFS KEEPS THIS FEATURE MUCH FURTHER NORTH OVER
THE NRN PLAINS INTO THE GREAT LAKES REGION. THIS SOLUTION WILL KEEP
POPS UP LONGER ACROSS THE CWA AS RESULT OF PERSISTENT WRLY UPPER
FLOW AND ELEVATED MOISTURE IN PLACE. THIS SOLUTION WOULD ALSO HOLD
THE FROPA OFF UNTIL BEYOND THIS FORECAST INTO LATE NEXT WEEK. HAVE
GONE WITH A BLEND OF SOLUTIONS FOR NOW...WITH A FOCUS ON THE ECMWF.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     53  70  49  72 /  30  10  10  20
CAMDEN AR         62  74  54  76 /  30  10  10  10
HARRISON AR       48  69  49  71 /  20  10  10  30
HOT SPRINGS AR    59  72  52  74 /  20  10  10  30
LITTLE ROCK   AR  59  72  51  74 /  30  10  10  20
MONTICELLO AR     62  74  53  76 /  30  10  10  10
MOUNT IDA AR      59  72  52  74 /  20  10  10  30
MOUNTAIN HOME AR  47  69  49  71 /  20  10  10  20
NEWPORT AR        55  71  49  73 /  40  10  10  10
PINE BLUFF AR     61  73  52  75 /  30  10  10  10
RUSSELLVILLE AR   55  71  50  73 /  20  10  10  30
SEARCY AR         57  71  50  73 /  30  10  10  20
STUTTGART AR      60  72  51  74 /  40  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...62
Hazardous weather outlook, Sep 14, 10:16 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1116 AM CDT WED SEP 14 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1116 AM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH THE STATE THIS AFTERNOON AND
OVERNIGHT. ALONG AND AHEAD OF THE FRONT THIS MORNING...ISOLATED TO
WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE SEEN ACROSS
MUCH OF THE AREA. FOR THIS AFTERNOON...EXPECT THE COVERAGE OF
SHOWERS AND THUNDERSTORMS TO INCREASE SOME AS THE FRONT PROGRESSES
SOUTH ACROSS THE STATE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
ACROSS NORTHERN AND EASTERN SECTIONS OF THE AREA. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THOUGH A STRONG STORM CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND MORE STABLE AIR BEHIND THE COLD FRONT WILL KEEP CHANCES
FOR SHOWERS AND THUNDERSTORMS LOW ACROSS THE AREA ON THURSDAY.
HOWEVER...MOISTURE WILL BEGIN RETURNING TO THE STATE ON
FRIDAY...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING
LATE FRIDAY AND INTO THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Sep 14, 1:13 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
213 PM CDT WED SEP 14 2011

ARZ006-007-015-142000-
FULTON AR-IZARD AR-SHARP AR-
213 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHARP...NORTHEASTERN
IZARD AND SOUTHERN FULTON COUNTIES UNTIL 300 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF OXFORD...OR 8 MILES
SOUTHWEST OF SALEM...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              ASH FLAT...           SALEM ARPT...
  OXFORD...             MYRON...              MORRISTON...
  LAKE THUNDERBIRD...   LAKE OMAHA...         HORSESHOE BEND...
  HARDY...              FRENCH...             CHEROKEE VILLAGE...
  BYRON...              BALLARD...            WISEMAN...
  WIRTH...              WILLIFORD...          WHEELING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3643 9134 3642 9130 3640 9130 3638 9128
      3624 9126 3624 9132 3620 9134 3619 9141
      3616 9196 3634 9199 3644 9135
TIME...MOT...LOC 1913Z 262DEG 29KT 3626 9186

56
Special weather statement, Sep 14, 2:14 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 PM CDT WED SEP 14 2011

ARZ022-023-031-142045-
CONWAY AR-POPE AR-VAN BUREN AR-
314 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VAN BUREN...EASTERN POPE
AND NORTHERN CONWAY COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BROCK CREEK LAKE...OR 22
MILES NORTHEAST OF RUSSELLVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ST. VINCENT...        LANTY...              JERUSALEM...
  HECTOR...             CLEVELAND...          BROCK CREEK LAKE...
  BLICK...              WONDERVIEW...         APPLETON...
  WILLS MTN...          WILDCAT MTN...        WHITE OAK MTN...
  WESLEY CHAPEL...      WALNUT GROVE...       TAR KILN MTN...
  TACKETT MTN...        SUNNYSIDE...          ROBERTSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3541 9256 3524 9275 3547 9299 3560 9284
TIME...MOT...LOC 2014Z 314DEG 11KT 3547 9284

58
Special weather statement, Sep 14, 2:26 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
326 PM CDT WED SEP 14 2011

ARZ007-016-142055-
INDEPENDENCE AR-SHARP AR-
326 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHARP AND NORTHEASTERN
INDEPENDENCE COUNTIES UNTIL 400 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF HWY 58 AND 115 JCT...OR 16
MILES NORTHEAST OF BATESVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CAVE CITY...          GRANGE...             DOWDY...
  CURIA...              AETNA...              WALNUT GROVE...
  STREET LAKE...        SHELBYVILLE...        HWY 58 AND 115 JCT...
  CEDAR LAKE...         BEN GAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3580 9130 3591 9162 3608 9155 3603 9134
      3594 9134 3590 9135 3590 9127 3590 9126
TIME...MOT...LOC 2027Z 290DEG 22KT 3596 9147

58

The radar

The Little Rock radar (KLZK), 139 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sharp

When
September 14, 2:29 PM CST
Where
Sharp County, Cave City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.940, -91.540

Hail, Conway

When
September 14, 2:45 PM CST
Where
Conway County, 4 mi S of Center Ridge
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.312, -92.570

Quarter size hail nearly covered the ground at the observer's house.

Hail, Faulkner

When
September 14, 3:00 PM CST
Where
Faulkner County, 1 mi N of Greenbrier
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.245, -92.400

Thunderstorm Wind, Faulkner

When
September 14, 3:15 PM CST
Where
Faulkner County, Enola
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.200, -92.200

Large limbs were blown down at Enola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332926, 332928, 332930, 332931.